Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 5 of 5 Posts

· Registered
Joined
·
16 Posts
Discussion Starter · #1 ·
After 2 doctors, seven different medications and 3 thousand dollars I'm getting really frustrated and need some experienced folks opinions. I quit smoking last April. In the fall, I began to have heat flashes...red faced and very hot and slightly dizzy. Tough time tolerating heat. I also developed severe gas in the morning and the feeling of a knot behind my navel. I went to a Doctor, and he initially believed I had an anxiety disorder. (though I had no anxiety, I believe he thought the hot flashes were anxiety). Anyway, he put me on Celexa and the nightmare began. For two days I had amplified hot flashes, nausea, vomitting. I took LSD in college so I believe the drug kicked in severe hallucinigenic effects. The experience was much like food poisoning if you've had that.... After I stopped taking the Celexa I was completely screwed up. My stomach now had a severe burning sensation. The gas and hot flashes were worse in hot environments or if I had physical activity. I was foggy and confused...and now I actually was having some anxiety. I couldn't sleep the night through, and I had both C and D where I had neither before. I took a leave from my job and returned to the doctor. Blood tests showed everything was normal with the exception of slightly elevated SGPT liver enzymes. 24 hour urinalysis showed nothing. H Pylori test was clear. No hyperthyroid problems were apparent. Ultrasound showed nothing. Upper GI showed some esophogus and stomach damage. The doctor put me on Nexium and reglan and I returned to work. No good. The stomach problem really didn't change. Neither the Nexium or reglan helped. I was getting woken up every morning at 6 am with a burning stomach. Never a sharp pain, but a knawing sensation. I had to drink pepto and ginger ale every morning to settle it down. I was also having severe anxiety and nausea while on the meds. Chills, etc. I went back and told my general practitioner. He was stumped. He sent me to a gastroenterologist. The gastro told me the stomach and esophogus problems were minor. Without running a single test, he believed my problem was IBS. He told me to start taking citrucel and Robinul Forte and told me to stop taking Nexium and Reglan. The Robinul gave me dry mouth, sweats and severe anxiety so I stopped taking it. I'm not sure if the fiber is helping at all. My mornings are a bit better but I still am sluggish and nausous often. I'm completely unconvinced I have IBS. First, I can eat ANYTHING. I feel better with food in my stomach. I never need to rush to the bathroom, and my symptoms are never relieved by defication. I sometimes have nausea and vomit. I have days where I am incredibly gassy all day. I have a burning sensation in my stomach, some bloating, and my stools are very soft, occasionally having what look like very small tomato skins in them, but no bleeding. I get very tired in the evenings, and am still occasionally having anxiety. Since the Celexa I've had what feels like a cramp in my left lower abdomen....my stomach gurgles like when hungry, but for minutes at a time accompanied with severe gas and facial flushing. I asked the doctor why he never ran a stool culture, and he told me it was because unless you are having severe diarreah, they don't think that's necessary. I've also not had a lower GI. The Doctor's last idea was to perscribe Zoloft, which I thought was completely insane, since I had such a bad reaction to the SSRI Celexa, which is supposed to be the easiest one to tolerate. Same drug family. SSRI's are a path I DO NOT wish to take. I told him I would not take the Zoloft. I had no anxiety before taking the Celexa the first time. In fact all of my conditions were minor before the Celexa. I think the fact he even thought this would be a good idea tells me he's not aware of what I'm even saying. His specialty is IBS, he seemed to have that as the diagnosis before I opened my mouth....keep in mind he ran not a single test. Is this something that will just take time to heal? I'm looking for a second opinion at the moment, as he won't sway from his Zoloft opinion, do a stool culture or a lower gi. I've been away from work for a month, and I just want my life back. Could this be a parasite issue? A hormonal imbalance causing some adrenaline release and flushing? I really don't know which direction to go. I'm looking for a second gastroenterologist who isn't quite so nuts with the SSRI's. Any input would be appreciated.
 
G

·
Food is NOT the only trigger for IBS and many people find that what they eat does not effect the symptoms, so being able to eat anything doesn't rule out IBS.Also pain relieved by defecation IS NOT the only diagnositic symptom of IBS (It is ONE of THREE that are currently used and you only need TWO of the THREE).There is evidence that running lots of tests on patients with IBS symptoms makes IBS much worse and the vast majority of those with IBS symptoms HAVE IBS so there are doctors who pretty much only run tests when there are red flag symptoms (like bloody or severe diarrhea, weight loss that cannot be explained, i.e. eat like a sumo wrestler but look like a feather-weight boxer, fever, elevated sedimination rate--which is a fairly senstive indicator of inflamation somewhere in the body).K.
 

· Registered
Joined
·
16 Posts
Discussion Starter · #3 ·
Thanks for the response.That explains his unwillingness to do additional tests....But I'm still confused on how the Celexa could have rocked my system so badly. Before the Celexa the symptoms were all minor.After the SEVERE reaction to Celexa, he wants me to go on ZOLOFT? Don't you think that's a bit wreckless?
 
G

·
May be this piece of information will help you understand why you could have a bad reaction.These drugs effect serotonin receptors.Something like 90-95% of the serotonin in your body IS NOT in your head. It is in the gut nerves. Several of the new drugs in development for IBS are for the serotonin receptors in the gut.Now the problem is that everyone tends to respond a bit differently to each of the antidepressants, even in the same class.So a bad reaction or getting no help from one may or may not (seemingly randomly) mean that the next one you try would be the same.But it is your body and I can understand why you do not want to do the experiment.
 

· Registered
Joined
·
16 Posts
Discussion Starter · #5 ·
Experiment is the precise word. I originally went to the doctor for gas and hot flashes, and after an SSRI had to leave work for a month. The reaction was so bad I think I'd be foolish to want to take the Zoloft. Could the hot flashes and heat sensitivity be indicative of another condition?Barring use of another SSRI, what would you think my best course of action would be?
 
1 - 5 of 5 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top